Washington, 2012

Flash Flood and Debris Flows in Washington, July 15, 2012

July 15, 2012 · NWS OTX · 7 events in 3 counties and zones

Spokes of energy rotating around an upper-level low digging down the Washington Coast tracked over Eastern Washington during the afternoon of July 15th. The mid level wave encountered moist, unstable conditions in place resulting in scattered thunderstorms across Northern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spokes of energy rotating around an upper-level low digging down the Washington Coast tracked over Eastern Washington during the afternoon of July 15th. The mid level wave encountered moist, unstable conditions in place resulting in scattered thunderstorms across Northern Washington. A few storms matured into severe storms producing damaging winds and large hail. Several other storms brought torrential rains to the area. In Okanogan County, in addition to severe winds and hail, the heavy rainfall resulted in numerous small debris flows and flash flooding along Highway 97.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 9:48 AM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 9:48 AM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT Sun Jul 15 2012

.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions of the Idaho Panhandle
and northeast Washington today. Upper level low pressure will remain
over the Pacific Northwest Monday, Tuesday and Wednesday bringing
humid conditions and the chance for thunderstorms. Wednesday will
probably be the most active thunderstorm day during the work week.
Drier weather should return to the region Thursday through next
weekend.

&&

.DISCUSSION...
Today and Tonight: Two low pressure systems that will affect the
forecast area for the next 24 hrs. The first is the low that has
slowly moved across northern Oregon. It will continue its
progression eastward through the morning. Meanwhile a new low is
diving down the west coast. It is currently located near 51N/126W.
The last several hours it has strengthened as models suggested and
as is evident by the darkening in the water vapor imagery. This
low will continue to dig south, as it does, some of the exiting
lows energy will get wrapped up in the new low over the area.
There will be a chance of showers and thunderstorms once again
today. This morning the focus will be the ID panhandle as well as
northeast WA. Then by afternoon as the energy gets wrapped into the
new low the focus will turn to all of northern WA and ID. By this
evening the low will be south of Olympia and the best area for
showers and thunderstorms will shift to the Okanogan highlands
west to the cascade crest and south towards Wenatchee. Showers and
thunderstorms that do develop have the potential of bringing with
it extremely heavy rain. Localized urban flooding, rapid rises on
small streams as well as land slides or debris flows are possible
given how saturated the ground already is across northeast WA and
northern ID. Some storms could produce well over a half an inch of
rain in a short amount of time. Therefore will continue the
Flash Flood Watch through Sunday afternoon. Today is the first day
since July 5 where we could see temperatures actually a few
degrees below average. This will be highly variant on shower
development. Locations that don't see the shower development and
see more sun could actually be at or slightly above average, but
overall today most locations should be a few degrees below
average. /Nisbet

Monday: There is good agreement between the 00z model runs that
the next upper low will dive down the coast of Washington/Oregon
and stall near the border of Oregon and California early this
week. The position of the upper low on Monday will favor the
development of high based showers and thunderstorms, especially
during the morning hours. There is pretty good agreement between
the NAM, GFS, ECMWF and SREF that a plume of mid level
moisture/instability will be oriented from northeast Oregon
through central Washington under a region of upper level
difluence. Moist (Theta-e) advection in the 700-500mb layer in a
conditionally unstable (elevated) layer suggests a good chance of
high-based thunderstorms on Monday morning. A 20-40 percent
chance of thunderstorms has been added to the forecast from
Pomeroy to Moses Lake to Wenatchee.

By Monday afternoon, surface based instability will be on the
increase over the high terrain of the southern Idaho Panhandle and
over the Cascades. A northeast pressure gradient on the NAM and
GFS suggests that some degree of low level drying will occur over
northeast Washington and the far northern Panhandle on Monday. So
it appears that the best chances of thunderstorms Monday and
Monday evening will be over central/southern Panhandle and the
Cascades.

Tuesday and Wednesday: As the 500mb low stalls along the southern
Oregon/northern California coast, the Inland Northwest will be
under the influence of deep southerly flow. Streamline analysis
from the GFS does not suggest that we will experience a direct
feed of monsoonal moisture, but precipitable water values will
remain well over an inch over eastern Washington and northern
Idaho. There is general model consensus that the upper low will
translate over the Spokane forecast area Wednesday
afternoon/night. Precipitation chances have been trended upward, and
if the GFS/Canadian timing verifies, there will be widespread
showers and thunderstorms Wednesday afternoon/night. It may be too
early to hedge our bets, but shear profiles look favorable for at
least some strong storms with the passage of this wave.

Thursday through the upcoming weekend: An overall drying trend
looks probable Thursday through the upcoming weekend. The trough
pattern seems as if it will be replaced by a flat ridge bringing
an end to the unusually humid and stormy weather. /GKoch

&&

.AVIATION...
18Z TAFS: With the band of showers and isolated thunderstorms now east
of the TAF sites...it won't be long until all sites will be under
the threat of at least isolated thunder. The highest threat will
be the KGEG...KSFF...and KCOE locations. We added tempo MVFR
ceilings for these same sites the next couple hours as moist SW
upslope flow and surface heating generates an expanding canopy of
low clouds. bz

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        80  60  88  66  86  66 /  50  20  20  30  30  30
Coeur d'Alene  77  58  88  63  86  63 /  50  20  20  30  30  30
Pullman        79  56  84  63  84  61 /  30  20  30  30  30  30
Lewiston       88  65  92  69  93  69 /  30  20  20  30  30  30
Colville       81  57  90  62  87  63 /  80  40  20  20  30  30
Sandpoint      74  56  87  60  84  60 / 100  20  10  30  30  30
Kellogg        74  57  85  60  83  59 /  60  30  20  30  30  30
Moses Lake     87  59  90  66  92  66 /  20  20  30  30  20  20
Wenatchee      83  62  89  68  91  69 /  20  30  30  20  20  20
Omak           86  61  92  67  92  67 /  60  60  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 8 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

WA...Flash Flood Watch until 8 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Spokane Area.

&&
Hazardous weather outlook, Jul 15, 9:06 AM PST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PDT SUN JUL 15 2012

IDZ001>004-WAZ036>038-161715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031>035-041-043-044-161715-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-161715-
EAST SLOPES NORTHERN CASCADES-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 10:13 AM PST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 AM PDT SUN JUL 15 2012

WAZ042-043-151900-
OKANOGAN WA-
1113 AM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL NOON PDT

AT 1110 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONCONULLY..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   TONASKET...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4888 11964 4877 11934 4868 11938 4843 11963
      4851 11987
TIME...MOT...LOC 1813Z 208DEG 15KT 4855 11969

RP
Special weather statement, Jul 15, 10:21 AM PST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1121 AM PDT SUN JUL 15 2012

WAZ042-043-151900-
OKANOGAN WA-
1121 AM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL NOON PDT

AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR CONCONULLY...TWISP...AND WINTHROP..MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   CONCONULLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4871 11937 4863 11939 4824 11989 4837 12026
      4896 12003
TIME...MOT...LOC 1821Z 213DEG 15KT 4851 11990

RP

The radar

The Spokane radar (KOTX), 143 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 debris flow, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ferry

When
July 15, 1:07 PM PST to 1:14 PM PST
Where
Ferry County, 1.95 mi WNW of Pollard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -118.710

Torrential rain and pea size hail was also observed with the storm.

Hail, Ferry

When
July 15, 1:24 PM PST to 1:30 PM PST
Where
Ferry County, 1.14 mi SW of Malo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -118.640

Debris Flow, Okanogan

When
July 15, 1:30 PM PST to 1:38 PM PST
Where
Okanogan County, 0.59 mi S of Ruby to 0.72 mi NNE of Ruby
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
48.492, -119.728

A stationary thunderstorm anchored just southeast of Conconully, WA dumped well over an inch of rainfall. This resulted in a large debris flow along Salmon Creek Road between milepost seven and nine.

Hail, Okanogan

When
July 15, 2:00 PM PST to 2:08 PM PST
Where
Okanogan County, 5.85 mi SW of Ruby
Measured
1 in hail
Reported by
Public
Coordinates
48.440, -119.820

Debris Flow, Okanogan

When
July 15, 2:00 PM PST to 2:20 PM PST
Where
Okanogan County, 4.36 mi ENE of Twisp Arpt to 4.45 mi ENE of Twisp Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.370, -119.990

A debris flow occurred along Highway 20 at milepost 209. The slide was large enough to temporarily close the highway.

Flash Flood, Okanogan

When
July 15, 2:18 PM PST to 2:40 PM PST
Where
Okanogan County, 0.83 mi SSW of Malott to 0.9 mi SW of Malott
Cause
Heavy Rain
Property damage
$85,000
Reported by
Law Enforcement
Coordinates
48.270, -119.710

Highway 97 north of Malott, WA was blocked by debris at milepost 279. Flash flooding clogged a culvert and washed out a portion of the roadway. Railroad trestles were also taken out at this milepost.

Hail, Asotin

When
July 15, 5:30 PM PST to 5:37 PM PST
Where
Asotin County, 6.12 mi ENE of Mountain View
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
46.060, -117.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394369, 387564, 398204, 387565, 395501, 387563, 387566.